With names like Spice, K2, No More Mr. Nice Guy, and hundreds of others, the drugs often called “synthetic marijuana” are – in reality – very different from marijuana. They contain powerful chemicals called cannabimi-metics and can cause dangerous health effects. The drugs are made specifi cally to be abused. Like many other illegal drugs, synthetic marijuana is not tested for safety, and users don’t really know exactly what chemicals they are putting into their bodies.

Are these drugs harmful?

These synthetic drugs can be extremely dangerous and addictive. Health effects from the drug can be life-threatening

and can include:

• Severe agitation and anxiety.

• Fast, racing heartbeat and higher blood pressure.

• Nausea and vomiting.

• Muscle spasms, seizures, and tremors.

• Intense hallucinations and psychotic episodes.

• Suicidal and other harmful thoughts and/or actions.

Poison center experts – as well as many federal, state, and local government offi cials – have called synthetic drug use a risk to the public’s health and a hazard to public safety.

Are these drugs popular?

Marketed as a “legal high,” these drugs gained popularity quickly. They also were said to be undetectable on drug tests, which is not true. The harmful effects from these products were fi rst reported in the U.S. in 2009. Since then, the drugs have spread throughout the country. Poison centers received nearly 7,000 calls about exposures to these drugs in 2011 alone.

What should you do if someone has used synthetic marijuana?

Call your local poison center at 1-800-222-1222. Fifty- seven poison centers around the country have experts waiting to answer your call. These experts can help you decide whether someone can be treated at home, or whether he or she must go to a hospital.

Dial 9-1-1 immediately if someone:

• Stops breathing.

• Collapses.

• Has a seizure.

Where can you fi nd more information?

Call your local poison center at 1-800-222-1222. Poison centers are open 24 hours a day, seven days a week, every day of the year for poisoning emergencies and for informational calls, too.